I never looked at my knife that way before *shudder*

A few of you who keep track of things around here may recall that I am working my way through a depression right now. It has been getting worse again in spite of the medication that I am on which seemed to be working for the first two months. A lot worse.

Taking the advice of some people both on and off this MB, I picked up a few new hobbies. I am learning classical guitar. Part of doing so means that I have grown the fingernails on my right hand. I am rather obsessed with keeping my nails clean and have taken to using the can opener on my swiss army knife to clean the gunk out from under the nails.

A few days ago, I was sitting on the front steps cleaning my nails while my two kids were drawing on the front walk and otherwise doing what four and two year olds do when I had a vision of me plunging the knife into my stomach! I can honestly say I have never had such a terrifying experience in my life. I have never contemplated suicide before. It came out of no where. I just stared at the knife for what seemed an eternity. When I snapped out of whatever trance I was in and put the knife quickly away. I am pretty sure that I would not have gone through with it but the vision in my mind is still vivid, as is the feeling of shock.

I have made an appointment to see my doctor and made sure that this was the earliest I could possibly get in with him. I intend to get referred as he is only a GP and I think I would be more comfortable being with a specialist.

Someone who I would consider a friend let me know that the only phrase that could be applied to any life situation is “this too shall pass”. I am holding to that but it is getting harder each day. Thanks Ani.
I know from years of lurking that there are those here who have dealt with something similar to this as well as much more severe issues. Any insight would be great.

Can meds work for a while and then stop? Was it all a placebo effect? Or were they working but I took a turn for the worse? Or…?

Greenback - IANY - therapist, but meds can definitely depreciate in effectiveness. Depression like you are feeling is a terrible dark hole, and people will be around soon will tell you much more about it. But what struck me as significant about your story was the fact that you mentioned your children… Remember they are there looking and feeling you, trust in their love.

In my experience, meds can stop working with no warning whatsoever. I’ve never had any stop after only two months, but hell, I’ve got a really slow metabolism. :slight_smile: I noticed that with both Prozac and Celexa, when they stopped working they first made me lethargic, then apathetic, and then finally quit altogether, and I didn’t notice until I was deep into my usual hole.

Indeed, the best advice for this situation is “This too shall pass.” I always remind myself that sometimes the lows are necessary, if only to better appreciate the highs.

It’s also possible that you might be able to get your doctor to give you a referral before your appointment–kudos to you for calling immediately, by the way.

Advice like “try to stay positive” is laughable to someone who’s clinically depressed, so I’ll skip that–I know it never makes me feel any better. Hug your kids, take each day as it comes, and remember that anybody who goes right to the doctor like that can’t be all bad. You’re in my thoughts, keep well.

Thanks. I make sure that I recall my kids and my wife whenever things start sinking. I guess the bright side is that I have been thinking of them a lot lately.

The reason I arranged for an appointment was that the pills seemed to be working. I guess I’m sold on the fact that the medical community can help me here. I wasn’t going to wait as long this time.

I walked home from work at lunch today just to hug my wife.
Thanks for the info regarding pills and them failing. It offers at least some peace.

sigh

ISuicidal ideation is not unknown for people taking anti-depressives, in fact it is more the rule than the exception

The idea of suicidal action occurring early in the treatment of depression was not new. Detre and Jarecki (1971) described the “rollback phenomenon” in which suicidal ideation may reemerge during pharmacological treatment of severe depression. This idea was paralleled by the observation that severely depressed patients may not have the energy or initiative to act on suicidal thoughts until partial recovery occurs with the initiation of antidepressant medication.(4) In fact, the incidence of suicide attempts in depressed patients is approximately 15%, and SI can be expected to occur in as many as 90% of depressed patients.(5)

Excerpted from the following article on SI and Prozac, from the Harvard School of Public Health
http://www.hsph.harvard.edu/Organizations/DDIL/prozac.html

JAMA find similar rates of suicidal ideation across several anti-depressives:

Oh, my point was: you shouldn’t necessarily take this as a sign your meds are “failing” although you DEFINATELY should talk to your doctor about it.

Thanks for the links Hello Again. I’ll be sure to mention that at my appointment (which I have to wait another two days for…but that’s another issue).

I don’t know anything about drugs, I just wanted to pop in and give my love and best wishes. Think of your children! They adore you and need you.

Write me if you need…

I agree with this; you should definitely talk to the doc, but nearly everybody has occasional weird ‘what if’ moments; the fact that you are inwardly horrified by the idea sounds like a good sign. But talk to the doc.